EconPapers    
Economics at your fingertips  
 

Estimation of average derivatives of latent regressors: with an application to inference on buffer-stock saving

Hao Dong () and Yuya Sasaki

No 2204, Departmental Working Papers from Southern Methodist University, Department of Economics

Abstract: This paper proposes a density-weighted average derivative estimator based on two noisy measures of a latent regressor. Both measures have classical errors with possibly asymmetric distributions. We show that the proposed estimator achieves the root-n rate of convergence, and derive its asymptotic normal distribution for statistical inference. Simulation studies demonstrate excellent small-sample performance supporting the root-n asymptotic normality. Based on the proposed estimator, we construct a formal test on the sub-unity of the marginal propensity to consume out of permanent income (MPCP) under a nonparametric consumption model and a permanent-transitory model of income dynamics with nonparametric distribution. Applying the test to four recent waves of U.S. Panel Study of Income Dynamics (PSID), we reject the null hypothesis of the unit MPCP in favor of a sub-unit MPCP, supporting the buffer-stock model of saving.

Keywords: Average derivative; latent variables; income dynamics; consumption. (search for similar items in EconPapers)
JEL-codes: C14 C23 D31 (search for similar items in EconPapers)
Date: 2022-09
New Economics Papers: this item is included in nep-ecm
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://ftp1.economics.smu.edu/WorkingPapers/2022/DONG/DONG-2022-09.pdf (application/pdf)

Related works:
Working Paper: Estimation of Average Derivatives of Latent Regressors: With an Application to Inference on Buffer-Stock Saving (2022) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:smu:ecowpa:2204

Access Statistics for this paper

More papers in Departmental Working Papers from Southern Methodist University, Department of Economics Department of Economics, P.O. Box 750496, Southern Methodist University, Dallas, TX 75275-0496.
Bibliographic data for series maintained by Ömer Özak ().

 
Page updated 2025-04-01
Handle: RePEc:smu:ecowpa:2204